Alert archive / Utah / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 27, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 28, 2013, 3:38 PM MDT for Tooele County, Utah. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2013, 3:38 PM MDT (21:38 UTC)
- Expired
- Aug 28, 2013, 4:15 PM MDT
- In force
- 37 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 116 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 9.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 173 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
537 WUUS55 KSLC 282138 SVRSLC UTC045-282215- /O.NEW.KSLC.SV.W.0027.130828T2138Z-130828T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 338 PM MDT WED AUG 28 2013 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN TOOELE COUNTY IN UTAH * UNTIL 415 PM MDT * AT 333 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR WENDOVER...MOVING EAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE... WENDOVER. BONNEVILLE SALT FLATS. INTERSTATE 80 FROM THE NEVADA BORDER EAST TO MILE POST 25 THE AUTOMATED SENSOR AT THE WENDOVER AIRPORT RECORDED A GUST TO 79 MPH AT 334 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. && LAT...LON 4100 11340 4043 11342 4039 11404 4100 11405 TIME...MOT...LOC 2137Z 250DEG 18KT 4074 11397 $$ MPS
2 follow-up statements
569 WWUS55 KSLC 282202 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 402 PM MDT WED AUG 28 2013 UTC045-282215- /O.CON.KSLC.SV.W.0027.000000T0000Z-130828T2215Z/ TOOELE UT- 402 PM MDT WED AUG 28 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR NORTHWESTERN TOOELE COUNTY... AT 357 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BONNEVILLE SALT FLATS...OR ABOUT 10 MILES EAST OF WENDOVER...MOVING EAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE... BONNEVILLE SALT FLATS INTERSTATE 80 FROM THE NEVADA BORDER EAST TO MILE POST 25. THIS THUNDERSTORMS HAS A HISTORY OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH. LAT...LON 4100 11340 4062 11341 4055 11404 4100 11405 TIME...MOT...LOC 2201Z 250DEG 18KT 4078 11382 $$ MPS
673 WWUS55 KSLC 282214 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 414 PM MDT WED AUG 28 2013 UTC045-282224- /O.EXP.KSLC.SV.W.0027.000000T0000Z-130828T2215Z/ TOOELE UT- 414 PM MDT WED AUG 28 2013 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TOOELE COUNTY WILL EXPIRE AT 415 PM MDT... THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 4100 11340 4062 11341 4055 11404 4100 11405 TIME...MOT...LOC 2214Z 250DEG 18KT 4080 11374 $$ MPS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 9:30 AM MDT, 6 hours 8 minutes earlier.
Area forecast discussion, Aug 28, 9:30 AM MDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 930 AM MDT WED AUG 28 2013 .SYNOPSIS...SOMEWHAT DRIER AIR WILL MOVE INTO THE INTERMOUNTAIN WEST TODAY AND THURSDAY AS HIGH PRESSURE BUILDS OVER THE REGION. DEEPER MOISTURE IS EXPECTED TO MOVE INTO SOUTHERN UTAH BEGINNING FRIDAY...THEN INTO NORTHERN UTAH FOR THE BEGINNING OF NEXT WEEK. && .DISCUSSION...MOSTLY SUNNY SKIES ARE IN PLACE ACROSS MUCH OF UTAH AND SOUTHWEST WYOMING THIS MORNING...PERHAPS ONE OF THE SUNNIER MORNINGS IN THE PAST WEEK. THE ONLY LOCATION WITH SIGNIFICANT CLOUD COVER AS OF 15Z IS CENTRAL UTAH...WHICH APPEARS TO BE MOSTLY MID- LEVEL CLOUDS LEFT OVER FROM YESTERDAYS CONVECTION. THE RIDGE OF HIGH PRESSURE THAT HAS BEEN OVER THE CENTRAL CONUS WILL BEGIN TO SPREAD WESTWARD TODAY...CREATING SOMEWHAT DRIER AND MORE STABLE CONDITIONS OVER THE INTERMOUNTAIN WEST TODAY AND TOMORROW. THAT SAID...ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS SHOULD STILL BE POSSIBLE TODAY...WITH INITIATION MOSTLY EXPECTED OVER THE HIGHER TERRAIN. SATELLITE AND SOUNDINGS INDICATE PRECIPITABLE WATER VALUES OF GENERALLY 0.8 TO 1.1 INCHES OVER UTAH THIS MORNING...WITH LOWER VALUES OF 0.4 TO 0.7 INCHES OVER COLORADO. THIS DRIER AIR IS EXPECTED TO INTRUDE A BIT INTO UTAH OVER THE NEXT DAY OR TWO...WITH THE GFS INDICATING PW VALUES LOWERING TO 0.7-0.9 INCHES STATEWIDE BY 00Z FRIDAY. COMBINED WITH THE STRENGTHENING RIDGE...COVERAGE OF THUNDERSTORMS SHOULD BE ON A DOWNWARD TREND THROUGH THURSDAY. IT SOUNDS LIKE MODELS HAVE BEEN SOMEWHAT INCONSISTENT ABOUT TIMING THE RETURN OF MOISTURE FROM THE SOUTH IN THE LATTER HALF OF THE FORECAST...PARTICULARLY OVER THE WEEKEND. CURRENTLY...BOTH THE GFS AND ECMWF INDICATE DEEP MOISTURE RETURNING TO SOUTHERN UTAH BEGINNING FRIDAY AND INTO THE WEEKEND...WITH THE NORTHERN HALF OF THE CWA STAYING DRIER THROUGH THE WEEKEND. WILL SEE IF THE 12Z MODELS HOLD ONTO THAT IDEA...POSSIBLY ALLOWING THAT SOLUTION TO BE MORE HEAVILY LEANED UPON IN THE AFTERNOON PACKAGE. ISSUED AN UPDATE THIS MORNING TO REDUCE CLOUD COVER ACROSS ALL BUT CENTRAL UTAH...ELIMINATE MENTIONABLE POPS THROUGH THE MORNING HOURS...AND INTRODUCE PATCHY FOG IN THE WASATCH MOUNTAIN VALLEYS. THE FORECAST FOR THIS AFTERNOON LOOKS GOOD AND NO FURTHER UPDATES ARE ANTICIPATED THIS MORNING. && .AVIATION...THERE IS A 30 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS IMPACTING THE SLC TERMINAL THIS AFTERNOON...WITH GUSTY ERRATIC WINDS BEING THE MOST LIKELY IMPACT. OTHERWISE...SURFACE WINDS ARE EXPECTED TO REMAIN SOUTHERLY THROUGH THE DAY...LIKELY BECOMING GUSTY BETWEEN 15Z AND 18Z. THAT SAID...THERE IS A SLIGHT CHANCE OF A LAKE BREEZE...WHICH COULD SWITCH WINDS TO NORTHWESTERLY BETWEEN 21Z AND 00Z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && SCHOENING FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 28, 2:46 AM MDT, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 246 AM MDT WED AUG 28 2013 UTZ001>016-019>021-517-518-WYZ021-291300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 246 AM MDT WED AUG 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST. BRIEF HEAVY RAIN...LIGHTNING...AND GUSTY WINDS CAN BE EXPECTED WITH ANY STORMS WHICH DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WARMER WEATHER AND MORE ISOLATED THUNDERSTORMS IS ANTICIPATED THURSDAY. A RETURN OF MORE WIDESPREAD THUNDERSTORMS IS FORECAST FRIDAY THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Aug 28, 3:09 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
309 PM MDT WED AUG 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM DEBRIS FLOW 7 W HIAWATHA 39.51N 111.16W
08/28/2013 EMERY UT UTILITY COMPANY
DEBRIS FLOW REPORTED ALONG HUNTINGTON CREEK ORIGINATING
FROM THE SEELEY BURN SCAR. UDOT REPORTED THAT SR-31 IN
HUNTINGTON CANYON WAS CLOSED DUE TO A MUD SLIDE.
&&
HOSENFELDSpecial weather statement, Aug 28, 3:15 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
315 PM MDT WED AUG 28 2013
UTZ005-282200-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
315 PM MDT WED AUG 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN BOX ELDER
AND NORTHWESTERN TOOELE COUNTIES UNTIL 400 PM MDT...
AT 309 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WEST WENDOVER...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
WENDOVER...
BONNEVILLE SALT FLATS...
INTERSTATE 80 FROM MILEPOST 1 TO MILEPOST 25
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4108 11374 4088 11355 4065 11405 4067 11406
4088 11406
TIME...MOT...LOC 2114Z 235DEG 24KT 4074 11409
VERZELLA/SEAMANThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:45 PM MDT | Areal Flood Advisory | SLC | Utah | 60 min |
| Aug 28, 12:13 PM MDT | Flash Flood Warning | SLC | Carbon, Emery | 3 hr |
| Aug 28, 3:15 PM MDT | Special Weather Statement | SLC | 45 min | |
| Aug 28, 4:57 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.